Arizona, 2021Flash Flooding in Arizona, August 1, 2021
August 1, 2021 · NWS FGZ · 5 events in 3 counties and zones
Deep moisture over northern Arizona lead to scattered thunderstorms with heavy rain that caused flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture over northern Arizona lead to scattered thunderstorms with heavy rain that caused flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 1, 2:23 PM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 1, 2:23 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
223 PM MST Sun Aug 1 2021
.SYNOPSIS...Scattered thunderstorms will continue through this
evening before diminishing overnight. Expect decreasing
thunderstorm chances Monday with a drying and warming trend in
store Tuesday through Thursday as high pressure strengthens over
the area.
&&
.DISCUSSION...Scattered thunderstorms have developed this
afternoon. The most pronounced activity has been across eastern
Coconino, Navajo and Apache Counties with lesser activity to the
west. A few of the stronger storms have been producing heavy
rainfall and gusty outflow winds. Locally heavy rain and training
storms leading to flash flooding will again be the main concern
today. Scattered storms will continue over Navajo and Apache
counties this evening before ending overnight.
A downturn in thunderstorms is still expected to begin on Monday
as strong high pressure over the Rocky Mountains builds westward
and over the southwestern states. This will lead to a drier
northwest flow over Arizona Monday, causing thunderstorm chances
to retreat to the east. We'll still see isolated to scattered
activity, but much less than the past several days. Lightning,
gusty winds and locally heavy rain will be the main storm threats.
Thunderstorm chances will continue the downward trend through the
middle of the week with only isolated activity expected Tuesday
through Thursday. In addition, the building high pressure and much
more daytime sun will allow temperatures to rise above average.
The lower elevations of the Grand Canyon will near heat warning
criteria of 110F by Wednesday/Thursday.
The high pressure ridge axis is forecast to slide east of Arizona
on Friday opening the door again to a northward push of monsoon
moisture. Operational and ensemble models are in agreement with
the return of moisture and thunderstorm chances Friday through
next weekend.
&&
.AVIATION...For the 00Z package...Mainly VFR conditions will
prevail. Scattered storms will continue through this evening,
mainly along and north of a KFLG-KSOW line. Periods of MVFR/IFR
conditions and gusty, erratic winds will occur in and around
thunderstorms. Storm activity will gradually diminish after 03Z.
Another round of isolated to scattered storms will develop after
18Z Mon. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Scattered thunderstorms with locally heavy rain
will continue this evening. Look for decreasing thunderstorm
chances Monday and Tuesday with a drying and warming trend.
Wednesday through Friday...Warm and mainly dry conditions continue
through midweek with light winds. Moisture and storm chances
return Friday.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...MCT
AVIATION...MCT
FIRE WEATHER...MCT
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Aug 1, 2:03 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Flagstaff AZ
303 PM MDT Sun Aug 1 2021
AZZ012-013-012130-
Little Colorado River Valley in Coconino County-Little Colorado River
Valley in Navajo County-
303 PM MDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL CONTINUE TO AFFECT THE WINSLOW AREA
UNTIL 230 PM ARIZONA TIME...
At 202 PM Arizona time, Doppler radar was tracking a strong
thunderstorm near Winslow, moving north at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Winslow.
I-40 near Winslow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3492 11074 3498 11091 3522 11087 3519 11061
TIME...MOT...LOC 2102Z 197DEG 11KT 3504 11079
TM
Special weather statement, Aug 1, 2:26 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
326 PM MDT Sun Aug 1 2021
AZZ012-013-012200-
Little Colorado River Valley in Coconino County-Little Colorado River
Valley in Navajo County-
326 PM MDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL CONTINUE TO MOVE NORTH OF WINSLOW
THROUGH 300 PM ARIZONA TIME...
At 224 PM Arizona time, Doppler radar was tracking a strong
thunderstorm near Winslow, moving north at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas north of Winslow and
I-40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3504 11071 3506 11088 3527 11088 3524 11059
TIME...MOT...LOC 2124Z 190DEG 10KT 3509 11078
TM
Special weather statement, Aug 1, 2:55 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
355 PM MDT Sun Aug 1 2021
AZZ009-039-012230-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-
355 PM MDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL CONTINUE TO DEVELOP NEAR KAIBITO
THROUGH 430 PM NAVAJO NATION TIME...
At 353 PM MDT, Doppler radar was tracking a strong thunderstorm east
of Kaibito, or 36 miles northeast of Tuba City, moving northeast at
10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Inscription House Landing Strip, Shonto, and Kaibito.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3637 11092 3641 11111 3680 11114 3665 11049
TIME...MOT...LOC 2153Z 211DEG 8KT 3657 11090
TM
Special weather statement, Aug 1, 3:12 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
312 PM MST Sun Aug 1 2021
AZZ012-016-012245-
Little Colorado River Valley in Coconino County-Eastern Mogollon Rim-
312 PM MST Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL CONTINUE TO DEVELOP NEAR STARLIGHT
PINES UNTIL 345 PM MST...
At 311 PM MST, Doppler radar was tracking a strong thunderstorm near
Starlight Pines, or 26 miles northwest of Forest Lakes, moving north
at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Starlight Pines, Blue Ridge Campground, Rock Crossing Campground and
Chavez Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3445 11098 3452 11123 3492 11115 3487 11083
TIME...MOT...LOC 2211Z 192DEG 12KT 3466 11105
TM
Special weather statement, Aug 1, 3:15 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
315 PM MST Sun Aug 1 2021
AZZ013-016-012245-
Little Colorado River Valley in Navajo County-Eastern Mogollon Rim-
315 PM MST Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL REMAIN NEAR CLAY SPRINGS UNTIL 345 PM
MST...
At 314 PM MST, Doppler radar was tracking a strong thunderstorm over
Clay Springs, or 15 miles northwest of Show Low. This storm was
nearly stationary.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Clay Springs and Pinedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3430 11040 3448 11043 3447 11015 3428 11010
TIME...MOT...LOC 2214Z 273DEG 3KT 3435 11028
TM
Special weather statement, Aug 1, 3:21 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
321 PM MST Sun Aug 1 2021
AZZ012-015-012245-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
321 PM MST Sun Aug 1 2021
...A LINE OF THUNDERSTORMS WILL GRADUALLY MOVE SOUTHEAST ALONG I-40
BETWEEN TWIN ARROWS AND TWO GUNS UNTIL 345 PM ARIZONA TIME...
At 319 PM Arizona time, Doppler radar was tracking a line of strong
thunderstorms moving east of Twin Arrows along I-40.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Two Guns, Rimmy Jims, Twin Arrows, and Meteor Crater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3529 11105 3492 11095 3498 11125 3531 11131
TIME...MOT...LOC 2219Z 307DEG 6KT 3525 11126 3501 11121
TM
Flash Flood, Apache
- When
- August 1, 4:04 PM MST to 6:04 PM MST
- Where
- Apache County, 1.5 mi SSW of Vernon to 5.1 mi NNW of Vernon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.250, -109.690
Substantial flooding was reported within Vernon. County Roads 3131, 3137, and 3187 were impassable.
Flash Flood, Navajo
- When
- August 1, 7:05 PM MST to 8:35 PM MST
- Where
- Navajo County, 1.29 mi ESE of Wepo Vlg to 4.91 mi N of Second Mesa
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.895, -110.358
Water and debris were flowing over the roadways in Polacca/Second Mesa.
Flash Flood, Navajo
- When
- August 1, 7:30 PM MST to 9:30 PM MST
- Where
- Navajo County, 0.89 mi SE of Greasewood to 0.89 mi ENE of Greasewood
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.510, -109.860
A photo on social media showed a dirt road that was partially washed out north of Greasewood Springs Chapter House. A video on social media also showed a significant rise on wash.
Flash Flood, Gila
- When
- August 1, 8:15 PM MST to 10:45 PM MST
- Where
- Gila County, 1.71 mi WSW of (0e4)payson Arpt to 1.64 mi SSE of Payson
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.242, -111.378
A creek in Payson rose 19 inches. Water was flowing across one lane of Highway 87.
Flash Flood, Gila
- When
- August 1, 8:33 PM MST to 9:03 PM MST
- Where
- Gila County, 3.51 mi WSW of Cedar Creek to 5.88 mi S of Carrizo
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.910, -110.160
A video showed a significant rise of water flowing through the wash.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 6, 202125 deaths · 31 events
- Flash Flooding and Flooding in Utah, August 1 to 2, 20211 death · 1 injured · $12 million · 1 in hail · 21 events
- Drought in South Dakota, August 1 to 31, 2021$19 million · 24 events
- Wildfire and Astronomical Low Tide in California, August 1 to 31, 20211 death · 2 events
- Wildfire in Oregon, August 1 to 31, 20211 death · 1 event
- Drought in Minnesota, August 1 to 31, 2021$5.7 million · 8 events
- Flash Flood and Wildfire in Montana, August 1, 2021$3.6 million · 2 events
- Drought in Iowa, August 1 to 31, 2021$2.1 million · 9 events
- Wildfire in Washington, August 1 to 30, 2021$1.1 million · 1 event
- Flash Flooding and Heavy Rain in Nevada, August 1 to 2, 2021$800,000 · 3 events
- Hail and Damaging Winds in Texas, August 1, 2021$374,000 · 1.75 in hail · 11 events
- Flash Flooding and Heavy Rain in Colorado, August 1, 202176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981905, 981995, 982012, 982000, 982003.